Alert archive / Indiana / Flash Flood Warnings in 2009

Flash Flood Warning 37, NWS Indianapolis, IN

July 10, 2009Shelby County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jul 10, 2009, 5:25 PM EDT for Shelby County, Indiana. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2009, 5:25 PM EDT (21:25 UTC)
Expired
Jul 10, 2009, 7:15 PM EDT
In force
110 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Shelby County, IN

The radar

The Indianapolis radar (KIND), 45 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 102125
FFWIND
INC145-102300-
/O.NEW.KIND.FF.W.0037.090710T2125Z-090710T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
525 PM EDT FRI JUL 10 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SHELBY COUNTY IN CENTRAL INDIANA...

* UNTIL 700 PM EDT

* AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MORRISTOWN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR INDICATES THAT RAINFALL OF UP TO TWO AND A HALF INCHES 
HAS FALLEN IN THE PAST HOUR. ADDITIONAL RAIN OF UP TO ONE INCH IN 
THE NEXT HOUR IS POSSIBLE. THE HEAVIEST RAIN HAS FALLEN ALONG AND 
SOUTH OF HIGHWAY 52 NEAR MORRISTOWN...AND ALONG PORTIONS OF HIGHWAY 
9 JUST SOUTH OF THE JUNCTION WITH HIGHWAY 52.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.

&&

LAT...LON 3963 8587 3970 8586 3970 8576 3968 8570
      3966 8564 3959 8565

$$

JOHNSON
2 follow-up statements
000 
WGUS53 KIND 102227
FFWIND
INC145-102315-
/O.EXT.KIND.FF.W.0037.000000T0000Z-090710T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
627 PM EDT FRI JUL 10 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SHELBY COUNTY IN CENTRAL INDIANA...

* UNTIL 715 PM EDT

* AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MORRISTOWN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA. HOWEVER...RADAR 
ESTIMATES INDICATE THAT RAINFALL OF 3 TO 4 INCHES FELL ACROSS THE 
WARNED AREA IN THE PAST THREE HOURS. THE AREA OF HEAVIEST RAIN AND 
GREATEST THREAT OF FLASH FLOODING IS ALONG AND SOUTH OF US HIGHWAY 
52 IN THE NORTHEAST PART OF THE COUNTY NEAR MORRISTOWN AND THE 
COMMUNITY OF FREEPORT. HIGH WATER WILL BEGIN TO RECEDE OVER THE NEXT 
HALF HOUR SINCE ADDITIONAL RAINFALL IS NOT EXPECTED DURING THIS TIME.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.

&&

LAT...LON 3963 8587 3970 8586 3970 8576 3968 8570
      3966 8564 3959 8565

$$

JOHNSON
000 
WGUS73 KIND 102307
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
707 PM EDT FRI JUL 10 2009

INC145-102317-
/O.EXP.KIND.FF.W.0037.000000T0000Z-090710T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY-
707 PM EDT FRI JUL 10 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM EDT FOR NORTHEASTERN
SHELBY COUNTY...

HEAVY RAIN HAS ENDED AND THE IMMEDIATE THREAT FOR FLASH FLOODING IS 
OVER. 

LAT...LON 3963 8587 3970 8586 3970 8576 3968 8570
      3966 8564 3959 8565

$$

JOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:20 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 10, 2:20 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EDT FRI JUL 10 2009

.DISCUSSION...
THE MAIN WEATHER FACTOR TO WORK WITH ARE THE THUNDESTORMS. A STRONG
FLOW OF VEY MOIST AND UNSTABLE AIR WAS MOVING UP AHEAD OF A COLD
FRONT. GUIDANCE CONTINUES TO HAVE A DIFFICULT TIME WITH THIS SYSTEM.
DURING THE MORNING A LARGE MCS WAS OVER IL. NONE OF THE GUIDANCE HAD
THIS. SCATTERED THUNDERSTORMS DEVELOPED OVER CENTRAL AND SOUTHERN
INDIANA THIS AFTERNOON IN THE UNSTABLE AIR. GUIDANCE FOR THIS
EVENING HAS SINGLE DIGIT POPS. YESTERDAYS NAM DID BRING IN POPS THIS
EVENING WHILE GFS HELD THEM OFF UNTIL SATURDAY EVENING. THEY ARE
STILL DOING THE SAME THING TODAY. WITH THE TSTMS THAT ARE OUT THERE
WILL GO WITH NAM LIKELY POPS TONIGHT BUT NOT PUT ANY TIMING ON THEM.
MAX TEMPS THIS AFTERNOON WILL BE CLOSER TO WARMER GFS TEMPS. SINCE
THEY ARE WARMER THEN GUIDANCE WILL GO CLOSER TO WARMER NAM TEMPS
TONIGHT. COLD FRONT MOVES INTO CENTRAL INDIANA ON SATURDAY. MOST
UNSTABLE CAPE INCREASES TO AROUND 2000 IN THE AFTERNOON. POSITIVE
BUOYANT ENERGY RANGES FROM 1600-2200. LIFTED INDEX IS AROUND -4.
WITH ALL THESE FACTORS WILL CONTINUE WITH THE LIKELY POPS. NOT THAT
MUCH WIND SHEAR SO IF ANY SVR THUNDERSTORMS DEVELOP MAIN THREAT WILL
BE STRONG WINDS. WITH ALL GUIDANCE BEING LOW ON TEMPS TODAY WILL GO
SLIGHTLY ABOVE THEM SATURDAY. SATURDAY EVENING THE FRONT REMAINS
OVER CENTRAL INDIANA. THERE WILL CONTINUE TO BE A CHANCE OF
THUNDERSTORMS. LATER IN THE NIGHT THE FRONT MOVES TO THE EAST
ALLOWING WEAK HIGH PRESSURE TO MOVE IN. WILL END THE TSTMS IN THE
FAR NORTH CLOSE TO THE HIGH BUT CONTINUE A CHANCE ON THE CENTRAL AND
SOUTH. A WEAKER COLD FRONT MOVES INTO CENTRAL AND SOUTHERN INDIANA
ON SUNDAY. HIGH PRESSURE WILL EXTEND FROM THE GREAT LAKES INTO
NORTHERN INDIANA. LIS INCREASE TO AROUND -3 THEN DECREASE LATE IN
THE AFTERNOON. PRECIP WATER IS NOT AS MUCH AS SAT. WILL CONTINUE
WITH THE SLGHT TO CHC POPS OVER THE CENTRAL AND S CLOSE TO THE
FRONT.

FOR THE EXTENDED. ON MONDAY THE HIGH MOVES TO THE NORTH AS LOW
PRESSURE MOVES THROUGH SW INDIANA. PRECIP WATER INCREASES TO AROUND
2 INCH. WILL INCEASE POPS TO CHANCE OVER ENTIRE AREA WITH THIS
SYSTEM. THIS LOW WILL MOVE QUICKLY TO THE SE INTO SOUTH CAROLINA AT
00Z. WITH THIS SYSTEM MOVING AWAY AND HIGH PRESSURE MOVING IN WILL
END THE POPS MONDAY NIGHT. THIS HIGH WILL GIVE THE AREA A BREAK FROM
THE CHANCE OF THUNDERSTORMS ON TUESDAY. ANOTHER COLD FRONT WILL BE
MOVING TOWARD INDIANA FOR THE END OF THE EXTENDED FORECAST. THIS
WILL BRING A CHANCE OF THUNDERSTORMS THROUGH THE REST OF THE
FORECAST.

&&

.AVIATION...DISCUSSION FOR 10/18Z TAFS.

DIFFICULT FORECAST IN TERMS OF PREDICTING TSRA ACTIVITY. COMPLEX
OVER IL WAS WEAKENING IN PLACES WHILE ANOTHER WAS MOVING ACROSS SERN
IA. AIRMASS ACROSS OUR AREA IS QUITE UNSTABLE...WITH SCT TSRA
ALREADY FORMING. QUESTION IS HOW WILL DECAYING TSRA COMPLEX IMPACT
THE FA. IT COULD SEND OUT BOUNDARIES INTO THE AREA WHICH WILL IGNITE
ADDITIONAL THUNDERSTORMS THIS AFTN.

WITH NO CLEAR INDICATOR OF WHAT WILL HAPPEN...WILL NOT GET SPECIFIC
IN THE TAFS IN REGARDS TO TSRA YET. ATTM BELIEVE BEST CHANCES FOR
TSRA WILL BE THIS AFTN INTO THE EVENING...TIL 04-05Z OR SO...THEN
PICK UP AGAIN ON SAT MORNING AS COLD FRONT APPROACHES FM THE N. WILL
USE VCTS TO INDICATE THIS...WITH JUST CB DURING OTHER TIMES.

INSIDE TSRA BRIEF IFR CONDS CAN BE EXPECTED...OTHERWISE EXPECT VFR
THROUGH THE EVENING HOURS. MVFR FOG MAY DEVELOP DURING THE
NIGHT...AND MVFR CIGS MAY DEVELOP BEHIND COLD FRONT LATE SAT MORNING
INTO THE AFTN FM N TO S.

&&

AVIATION..CS
PUBLIC...SH
Hazardous weather outlook, Jul 10, 3:42 PM EDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
342 PM EDT FRI JUL 10 2009

INZ021-028>031-035>049-051>057-060>065-067>072-111945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
342 PM EDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT. A FEW OF THE STORMS MAY PRODUCE
WIND GUSTS TO 30 MPH. LIGHTNING IS A HAZARD WITH ALL
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE LIKELY SATURDAY. A FEW OF THESE STORMS MAY BE
SEVERE. GUSTY WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. THERE
WILL BE A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.

HOT AND HUMID WEATHER WILL CONTINUE ON SATURDAY WITH HEAT INDEX
VALUES REACHING THE MID 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT COULD BE
POSSIBLE SATURDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

HAINES

In the hours before

Special weather statement, Jul 10, 4:27 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
427 PM EDT FRI JUL 10 2009

INZ048-056-057-102115-
HANCOCK-RUSH-SHELBY-
427 PM EDT FRI JUL 10 2009

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN SHELBY...SOUTHWESTERN
HANCOCK AND SOUTHWESTERN RUSH COUNTIES UNTIL 515 PM EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MORRISTOWN...OR 8
MILES NORTH OF SHELBYVILLE...AND MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN...SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE
WITH THIS STORM.

* THIS STORM WILL BE NEAR...
  MORRISTOWN AROUND 435 PM EDT...
  MANILLA AROUND 505 PM EDT...
  MANILLA AROUND 510 PM EDT...

PUMA

Nearby

Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.